Alert archive / Washington / Wind Advisories in 2012

Wind Advisory 20, NWS Seattle, WA

March 13, 2012San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Mar 13, 2012, 3:22 PM PDT for San Juan County, Washington. It took effect at Mar 14, 2012, 1:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2012, 3:22 PM PDT (22:22 UTC)
In effect from
Mar 14, 2012, 1:00 AM PDT
Expired
Mar 14, 2012, 4:00 PM PDT
In force
15 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2012-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2012-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WWUS76 KSEW 132222
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
322 PM PDT TUE MAR 13 2012

...WINDY CONDITIONS EXPECTED LATE TONIGHT AND WEDNESDAY...

.A VIGOROUS FRONTAL SYSTEM WILL BRING WINDY CONDITIONS TO THE NORTH
AND CENTRAL COAST AND NORTHERN INTERIOR. 

WAZ516-517-141230-
/O.NEW.KSEW.WI.Y.0020.120314T0800Z-120314T1800Z/
NORTH COAST-CENTRAL COAST-
322 PM PDT TUE MAR 13 2012

...WIND ADVISORY IN EFFECT FROM 1 AM TO 11 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 11 AM PDT WEDNESDAY. 

* AFFECTED AREA: NORTH AND CENTRAL COAST.

* WINDS: SOUTHEAST TO SOUTH 20 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING: WINDS WILL INCREASE AFTER MIDNIGHT TONIGHT...PEAKING
  AROUND DAYBREAK WEDNESDAY.

* IMPACTS: WINDS THIS STRONG CAN SNAP SMALL TREES AND BRANCHES.
  LOCAL POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WAZ001-503-506-510-141230-
/O.NEW.KSEW.WI.Y.0020.120314T1000Z-120314T2100Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
322 PM PDT TUE MAR 13 2012

...WIND ADVISORY IN EFFECT FROM 3 AM TO 2 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 2 PM PDT WEDNESDAY. 

* AFFECTED AREA: NORTHERN INTERIOR.

* WINDS: SOUTHEAST 20 TO 35 MPH WITH GUSTS TO 50 MPH. 

* TIMING: WINDS WILL INCREASE AFTER MIDNIGHT TONIGHT AND PEAK IN
  THE MORNING HOURS WEDNESDAY.

* IMPACTS: WINDS THIS STRONG CAN SNAP SMALL TREES AND BRANCHES.
  LOCAL POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$
2 follow-up statements
701 
WWUS76 KSEW 141111
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
411 AM PDT WED MAR 14 2012

...WINDY CONDITIONS EXPECTED TODAY...

.A VIGOROUS FRONTAL SYSTEM WILL BRING WINDY CONDITIONS TO THE
NORTH AND CENTRAL COAST AND NORTHERN INTERIOR TODAY.

WAZ001-503-506-510-142300-
/O.EXT.KSEW.WI.Y.0020.000000T0000Z-120314T2300Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
411 AM PDT WED MAR 14 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON...

* AFFECTED AREA: NORTHERN INTERIOR.

* WINDS: SOUTHEAST 20 TO 35 MPH WITH GUSTS 50 TO 55 MPH.

* TIMING: WINDS WILL INCREASE THIS MORNING AND PEAK DURING THE
  LATE MORNING HOURS. 

* IMPACTS: WINDS THIS STRONG CAN SNAP SMALL TREES AND BRANCHES. 
  LOCAL POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WAZ516-517-142000-
/O.EXT.KSEW.WI.Y.0020.000000T0000Z-120314T2000Z/
NORTH COAST-CENTRAL COAST-
411 AM PDT WED MAR 14 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON...

* AFFECTED AREA: NORTH AND CENTRAL COAST.

* WINDS: SOUTHEAST TO SOUTH 20 TO 35 MPH WITH GUSTS 50 TO 55 MPH.

* TIMING: WINDS WILL PEAK BETWEEN DAYBREAK AND MID MORNING.

* IMPACTS: WINDS THIS STRONG CAN SNAP SMALL TREES AND BRANCHES. 
  LOCAL POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$
078 
WWUS76 KSEW 142159
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
259 PM PDT WED MAR 14 2012

...WINDY PERIODS THROUGH THURSDAY...

.WINDS WILL EASE THIS AFTERNOON AND EVENING AS A FRONTAL SYSTEM
EXITS THE REGION. A SECOND STRONG FRONT WILL BRING ANOTHER ROUND
OF WINDY CONDITIONS TO THE NORTH AND CENTRAL COAST AND NORTHERN
INTERIOR LATER TONIGHT AND THURSDAY.

WAZ001-503-506-510-151230-
/O.NEW.KSEW.WI.Y.0021.120315T0700Z-120315T2100Z/
/O.CON.KSEW.WI.Y.0020.000000T0000Z-120314T2300Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
259 PM PDT WED MAR 14 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PDT
THURSDAY. A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON. 

* WINDS: SOUTHEAST 20 TO 35 MPH WITH GUSTS 50 TO 55 MPH.

* TIMING: WINDS WILL EASE LATE THIS AFTERNOON AND EVENING...THEN
  INCREASE AGAIN AFTER MIDNIGHT TONIGHT. WINDS WILL PEAK IN THE
  MORNING HOURS THURSDAY...THEN GRADUALLY EASE LATER IN THE DAY. 

* IMPACTS: WINDS THIS STRONG CAN SNAP SMALL TREES AND BRANCHES. 
  LOCAL POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WAZ516-517-151230-
/O.NEW.KSEW.WI.Y.0021.120315T0700Z-120315T2100Z/
NORTH COAST-CENTRAL COAST-
259 PM PDT WED MAR 14 2012

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PDT
THURSDAY. 

* AFFECTED AREA: NORTH AND CENTRAL COAST.

* WINDS: SOUTHEAST 20 TO 35 MPH WITH GUSTS 50 TO 55 MPH.

* TIMING: WINDS WILL INCREASE AFTER MIDNIGHT...PEAKING IN THE
  MORNING HOURS...THEN EASE IN THE AFTERNOON.

* IMPACTS: WINDS THIS STRONG CAN SNAP SMALL TREES AND BRANCHES.
  LOCAL POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Mar 13, 9:45 AM PDT, 5 hours 37 minutes earlier.

Area forecast discussion, Mar 13, 9:45 AM PDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
945 AM PDT TUE MAR 13 2012

.SYNOPSIS...A COLD UPPER TROUGH WILL BRING RAIN AND SNOW SHOWERS TO
WESTERN WASHINGTON TODAY WITH A FEW THUNDERSTORMS. ANOTHER VIGOROUS
FRONTAL SYSTEM WILL MOVE THROUGH THE AREA WEDNESDAY...FOLLOWED
QUICKLY BY YET ANOTHER WEDNESDAY NIGHT AND THURSDAY...FOR WET AND
OCCASIONALLY WINDY WEATHER AND LOTS MORE SNOW IN THE MOUNTAINS.
SHOWERY WEATHER...AND SOME SUN BREAKS...ARE LIKELY THIS WEEKEND.

&&

.SHORT TERM...SHOWERS WILL CONTINUE TODAY...TAPERING THIS EVENING AS
AN UPPER TROUGH OVER THE AREA SHIFTS INLAND. THE AIR MASS IS COLD
ENOUGH THAT HEAVIER SHOWERS WILL MIX WITH OR BE ALL SNOW THIS
MORNING. LOCAL ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE BUT MOST
AREAS WILL NOT SEE MUCH AND ROADS WILL PROBABLY STAY MOSTLY WET. THE
AIR MASS WILL ALSO BE UNSTABLE TODAY WITH ISOLATED THUNDERSTORMS
POSSIBLE. HIGHS WILL BE CLOSE TO 10 DEGREES BELOW NORMAL.

AFTER A BRIEF LULL TONIGHT...THE NEXT IN A SERIES OF FRONTAL SYSTEMS
WILL SPREAD RAIN ACROSS THE AREA WEDNESDAY MORNING. THE AIR MASS
WILL BE COLD ENOUGH FOR PRECIPITATION TO START OUT AS SNOW IN SOME
SPOTS BEFORE CHANGING TO RAIN. THE FAVORED UPSLOPE HOOD CANAL AREA
LOOKS LIKE IT COULD GET HEAVY SNOW IN THE MORNING BEFORE TURNING
OVER TO RAIN. A WINTER STORM WATCH MAY BE ISSUED FOR THIS LATER
TODAY. IT ALSO LOOKS LIKE ADVISORY LEVEL WINDS WILL OCCUR IN THE
USUAL SOUTHEAST SUCKER LOCATIONS WEDNESDAY...COAST AND NORTH
INTERIOR.

A WARMER AND WETTER FRONTAL SYSTEM WILL MOVE ONSHORE AFTER MIDNIGHT
WEDNESDAY NIGHT/THURSDAY MORNING. THIS SYSTEM LOOKS A NOTCH STRONGER
THAN THE WEDNESDAY ONE. ANOTHER ROUND OF ADVISORY LEVEL WINDS IS A
GOOD BET WITH SOME SOUTHEAST SUCKER LOCATIONS PERHAPS APPROACHING
HIGH WIND.

FOR THE MOUNTAINS...SNOW LEVELS WILL BE FAIRLY LOW ON WEDNESDAY WITH
FRONT NUMBER ONE AND SEVERAL INCHES OF SNOW SHOULD ACCUMULATE
DURING THE DAY. SNOW LEVELS WILL RISE ON THURSDAY...PROBABLY ABOVE
PASS LEVEL BY AFTERNOON...BUT HEAVY SNOW WILL CONTINUE AT HIGHER
LOCATIONS. A WINTER STORM WATCH IS CURRENTLY IN EFFECT FOR THE
WEDNESDAY AND THURSDAY PERIOD. SCHNEIDER

.LONG TERM...PREVIOUS DISCUSSION...FOR THE LAST FEW DAYS THE LONGER
RANGE MODELS HAVE BEEN IN ROUGH AGREEMENT THAT THERE WILL BE A
TRANSITION FROM THE VERY STORMY PATTERN THIS WEEK TO A COOL AND
SHOWERY BUT DRIER PATTERN OVER THE WEEKEND. THE RECENT RUNS SHOWS
THIS TRANSITION OCCURRING A BIT MORE SLOWLY...WITH FRIDAY NOW
LOOKING MORE WET THAN PREVIOUSLY EXPECTED AS A SHORTWAVE TROUGH
MOVES THROUGH. THE CHANGE I HAVE MADE IS TO BOOST POPS FOR FRIDAY TO
LIKELY. IT STILL LOOKS LIKE A LARGER UPPER TROUGH WILL MOVE OVER THE
REGION THIS WEEKEND...AND IT WILL BE COOL WITH MORE SCATTERED
SHOWERS AND PROBABLY SOME SUN BREAKS.   MCDONNAL

&&

.HYDROLOGY...PREVIOUS DISCUSSION...AS DISCUSSED ABOVE THE
PRECIPITATION FROM THE WEDNESDAY AND THURSDAY STORMS WILL BE
SUBSTANTIAL...WITH GENERALLY 2 TO 5 INCHES IN THE MOUNTAINS DURING A
48-HOUR PERIOD. THE HEAVIEST AMOUNTS WILL OCCUR OVER THE SOUTH
SLOPES OF THE OLYMPICS...AND THE MEAN AREAL PRECIPITATION OVER THE
SKOKOMISH RIVER BASIN WILL LIKELY EXCEED 3 INCHES. EVEN WITH
RELATIVELY LOW SNOW LEVELS DURING MOST OF THE EVENT...THIS COULD BE
ENOUGH TO DRIVE THIS UNIQUELY FLOOD-PRONE RIVER TO FLOOD STAGE ON
THURSDAY.

FLOODING IS NOT EXPECTED ON ANY OTHER RIVER IN THE FORECAST AREA
DURING THE NEXT 7 DAYS.   MCDONNAL

&&

.AVIATION...AN ACTIVE PATTERN WILL PERSIST FOR THE NEXT 24 HOURS. AN
UPPER TROUGH AXIS OVER WRN WA THIS MORNING WILL EXIT EAST OF THE
CASCADES THIS AFTN. ANOTHER TROUGH WILL BRUSH BY WRN WA ON WED
MORNING. MDT SW FLOW ALOFT TODAY...BECOMING STRONG ON WED. THE AIR
MASS WILL BE MOIST AND UNSTABLE TODAY...BECOMING STABLE ON WED
MORNING. THE MOIST AND UNSTABLE AIR TODAY WILL LEAD TO NUMEROUS
CONVECTIVE SHOWERS...WHICH ALSO ENTAILS HIGHLY VARIABLE CIGS AND
VSBYS...ESPECIALLY CONSIDERING MANY PASSING SHOWERS ALSO CONTAIN OR
ARE MIXED WITH SNOW. SHOWER COVERAGE WILL BE AT A RELATIVE MIN FROM
00Z-06Z THIS EVNG.

KSEA...HIGHLY VARIABLE CIGS AND VSBYS IN PASSING SHOWERS TODAY. ANY
OF THE SHOWERS WILL CONTAIN AT LEAST A MIXTURE OF SNOW WITH
RAIN...IF NOT OUTRIGHT SNOW...BUT DURATION OF INDIVIDUAL ROUNDS OF
SNOW SHOULD NOT EXCEED 30 MINUTES...AND AIR TEMPS WILL REMAIN ABOVE
FREEZING...SO SURFACE ACCUMULATIONS SHOULD ONLY BE BRIEF. LOOKS LIKE
A 6-HOUR REPRIEVE IN PRECIP THIS EVNG CENTERED ARND 06Z. ANOTHER
WEATHER SYSTEM ON WED...CONTAINING STRONG WINDS ALOFT. WINDS AT 020
WILL APPROACH 50 KNOTS ARND 18Z ON WED. WED WILL FEATURE A FULL DAY
OF MAINLY IFR CIGS AND PRECIP...PERHAPS BEGINNING AS A MIX WITH SNOW
UNTIL 18Z-20Z ON WED.       HANER

&&

.MARINE...A WARM FRONT WILL LIFT ACROSS THE WATERS EARLY WED
MORNING...BRINGING GALE FORCE WINDS TO EAST- AND SOUTHEAST-PRONE
LOCALES. A 975 MB LOW WILL MOVE TO NEAR QUEEN CHARLOTTE SOUND ON THU
MORNING...LEADING TO ANOTHER ROUND OF GALES IN SOUTHEAST-WIND-PRONE
LOCALES.        HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WATCH FOR THE CASCADES AND OLYMPICS WEDNESDAY
      THROUGH THURSDAY.
PZ...GALE WARNING COAST...WEST ENTRANCE...EAST ENTRANCE...NORTHERN
      INLAND WATERS...AND ADMIRALTY INLET.
     SMALL CRAFT ADVISORY CENTRAL STRAIT AND PUGET SOUND.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

WWW.WEATHER.GOV/SEATTLE

In the hours before

Local storm report, Mar 13, 10:20 AM PDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1020 AM PDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     SNOW             W EASTSOUND             48.70N 122.91W
03/13/2012  M0.8 INCH        SAN JUAN           WA   TRAINED SPOTTER

            STILL SNOWING.

&&

GRUB
Local storm report, Mar 13, 10:40 AM PDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1040 AM PDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     SNOW             5 WSW PUYALLUP          47.17N 122.38W
03/13/2012  M1.5 INCH        PIERCE             WA   TRAINED SPOTTER

&&

GS
Local storm report, Mar 13, 11:07 AM PDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1107 AM PDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     SNOW             BONNEY LAKE             47.19N 122.17W
03/13/2012  M3.6 INCH        PIERCE             WA   PUBLIC

            ELEVATION 630 FEET. FLURRIES NOW. SPOTTER IS PIERCE 94.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:44 AM PDTWinter Storm WatchSEW11 hr
Mar 13, 9:16 AM PDTGale WarningSEW54 hr
Mar 13, 3:21 PM PDTWinter Storm WatchSEW6 hr
Mar 13, 3:21 PM PDTWinter Storm WarningSEW47 hr

Nearby

Wind Advisories in Washington, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.